Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 137, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2011, 7:25 PM CDT for Burleigh County, Emmons County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2011, 7:25 PM CDT (00:25 UTC)
- Expired
- Jul 16, 2011, 8:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Emmons County, ND
The radar
The Bismarck radar (KBIS), 26 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 4:57 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4274 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
506
WUUS53 KBIS 170025
SVRBIS
NDC015-029-170130-
/O.NEW.KBIS.SV.W.0137.110717T0025Z-110717T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 830 PM CDT
* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HUFF...OR 15 MILES
SOUTHEAST OF BISMARCK...AND MOVING NORTHEAST AT 25 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
MOFFIT...MCKENZIE...STERLING AND DRISCOLL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR EASTERN NORTH DAKOTA.
LAT...LON 4650 10058 4653 10054 4658 10059 4659 10056
4664 10067 4668 10065 4666 10073 4689 10038
4685 10008 4663 10008 4646 10048
TIME...MOT...LOC 0025Z 233DEG 22KT 4664 10057
WIND...HAIL 60MPH 0.75IN
$$
SIMOSKO1 follow-up statement
546
WWUS53 KBIS 170043
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT SAT JUL 16 2011
NDC015-029-170130-
/O.CON.KBIS.SV.W.0137.000000T0000Z-110717T0130Z/
BURLEIGH ND-EMMONS ND-
743 PM CDT SAT JUL 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
EMMONS AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL 830 PM CDT...
AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF MOFFIT...OR 19 MILES SOUTHEAST OF BISMARCK...MOVING NORTHEAST
AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MOFFIT...MCKENZIE...STERLING AND DRISCOLL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4650 10058 4653 10054 4658 10059 4659 10056
4664 10067 4668 10065 4666 10073 4689 10038
4685 10008 4663 10008 4646 10048
TIME...MOT...LOC 0043Z 237DEG 21KT 4667 10042
WIND...HAIL 60MPH 1.00IN
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:28 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 16, 6:28 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 628 PM CDT SAT JUL 16 2011 .UPDATE... FEW CHANGES TO GRIDS. && .DISCUSSION... TORNADIC SUPERCELL CONTINUES MOVING EAST ACROSS SOUTHEAST SHERIDAN COUNTY AS OTHER CELLS DEVELOP NORTH AND SOUTH OF THIS CELL. && .AVIATION... MOST AERODROME SITES WILL NOT BE AFFECTED BY CONVECTIVE ACTIVITY HOWEVER KJMS WILL NEED TO BE UPGRADED FOR MORE WIDESPREAD THUNDERSTORMS IN THE NEXT 3 TO 4 HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-045>048-050-051. && SHORT TERM...HW AVIATION...HW
Hazardous weather outlook, Jul 16, 4:21 AM CDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 421 AM CDT SAT JUL 16 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 421 AM CDT SAT JUL 16 2011 /321 AM MDT SAT JUL 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST AND CENTRAL NORTH DAKOTA SATURDAY MORNING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS..LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT MAINLY CENTRAL AND EAST THIS AFTERNOON AND EVENING...THEN INCLUDING THE NORTHWEST OVERNIGHT. SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. CHANCES FOR THUNDERSTORMS ARE FORECAST EACH PERIOD. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
In the hours before
Special weather statement, Jul 16, 5:03 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 503 PM CDT SAT JUL 16 2011 NDZ022-035-162215- BURLEIGH-SHERIDAN- 503 PM CDT SAT JUL 16 2011 ...SPECIAL WEATHER STATEMENT... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHWESTERN BURLEIGH COUNTY... MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NEW JOHNS LAKE BY 510 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. THOSE ON NEW JOHNS LAKE SHOULD SEEK SHELTER AS THESE STORMS ARE EXPECTED TO INTENSIFY. AYD
Local storm report, Jul 16, 5:44 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 7 NE REGAN 47.23N 100.42W
07/16/2011 BURLEIGH ND PUBLIC
&&
JP MARTINLocal storm report, Jul 16, 6:22 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 9 N REGAN 47.29N 100.53W
07/16/2011 BURLEIGH ND LAW ENFORCEMENT
TORNADO REPORTED BY NORTH DAKOTA GAME AND FISH OFFICIAL
WHO FOLLOWED IT. TORNADO LIFTED AROUND 551 PM CDT IN
SHERIDAN COUNTY NEAR 5TH ST NE AND 3RD AVE SE. WEATHER
CHASERS ALSO REPORTED THIS TORNADO AND INDICATION FROM
THEM IS THAT THERE MAY HAVE BEEN 2. LOCAL WARNING POINT
OFFICIALS REPORTED NO IMPACTS TO STRUCTURES THAT THEY
KNOW OF.
&&
JP MARTINSpecial weather statement, Jul 16, 6:47 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 647 PM CDT SAT JUL 16 2011 NDZ034-042-045-170045- GRANT-MORTON-SIOUX- 647 PM CDT SAT JUL 16 2011 ...SPECIAL WEATHER STATEMENT... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER EXTREME EAST CENTRAL GRANT COUNTY...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PORCUPINE BY 655 PM CDT... BREIEN BY 715 PM CDT... SOLEN BY 725 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Local storm report, Jul 16, 7:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG STANLEY 48.32N 102.39W
07/16/2011 MOUNTRAIL ND TRAINED SPOTTER
TWO AND A HALF FOOT DIAMETER TREE AT THE HIGH SCHOOL WAS
BROKEN OFF. TREE WAS APPROXIMATELY 30 FEET TALL.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:20 PM CDT | Flash Flood Warning | BIS | Foster, Wells | 6 hr |
| Jul 16, 7:36 PM CDT | Tornado Warning | BIS | Wells | 24 min |
| Jul 16, 8:00 PM CDT | Tornado Warning | BIS | Wells | 45 min |
| Jul 16, 8:13 PM CDT | Tornado Warning | BIS | Emmons | 32 min |
| Jul 16, 8:44 PM CDT | Tornado Warning | BIS | Wells | 46 min |
| Jul 16, 8:59 PM CDT | Tornado Warning | BIS | Kidder | 31 min |
| Jul 16, 9:30 PM CDT | Tornado Warning | BIS | Kidder, Stutsman, Wells | 45 min |
| Jul 16, 9:38 PM CDT | Flash Flood Warning | BIS | Foster, Stutsman | 4 hr |
| Jul 16, 9:44 PM CDT | Tornado Warning | BIS | Emmons | 31 min |
| Jul 17, 1:31 AM CDT | Areal Flood Warning | BIS | Foster, Stutsman, Wells | 18 hr |
| Jul 17, 9:40 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 50 min |
| Jul 17, 9:54 AM CDT | Tornado Warning | BIS | Ward | 36 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 47 min |
| Jul 17, 10:25 AM CDT | Tornado Warning | BIS | McHenry, McLean, Sheridan, Ward | 35 min |
| Jul 17, 10:57 AM CDT | Tornado Warning | BIS | McHenry, McLean, Pierce, Sheridan | 33 min |
| Jul 17, 11:26 AM CDT | Tornado Warning | BIS | McHenry, Pierce, Sheridan, Wells | 49 min |
| Jul 17, 11:29 AM CDT | River Flood Warning | BIS | Ward | 9 days |
| Jul 17, 12:13 PM CDT | Tornado Warning | BIS | Wells | 32 min |
| Jul 17, 12:44 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 16 min |
| Jul 17, 1:11 PM CDT | Tornado Warning | BIS | Foster | 64 min |
| Jul 17, 2:11 PM CDT | Tornado Warning | BIS | Foster, Stutsman | 49 min |
| Jul 17, 2:33 PM CDT | Flash Flood Warning | BIS | Foster | 6 hr |
| Jul 17, 3:31 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 29 min |
| Jul 17, 3:58 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 32 min |
| Jul 17, 4:29 PM CDT | Tornado Warning | BIS | Stutsman | 46 min |
| Jul 17, 4:44 PM CDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| Jul 17, 5:13 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 47 min |
| Jul 17, 6:02 PM CDT | Tornado Warning | BIS | LaMoure | 43 min |
| Jul 17, 6:28 PM CDT | Tornado Warning | BIS | Dickey | 62 min |
| Jul 17, 6:45 PM CDT | Tornado Warning | BIS | LaMoure | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.